Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Convergence of upwind schemes for a stationary shock


Author: Jens Lorenz
Journal: Math. Comp. 46 (1986), 45-57
MSC: Primary 65M10; Secondary 76-08, 76L05
DOI: https://doi.org/10.1090/S0025-5718-1986-0815830-2
MathSciNet review: 815830
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A nonlinear first-order boundary value problem with discontinuous solutions is considered. It arises in the study of gasflow through a duct and allows, in general, for multiple solutions. New convergence results for three difference schemes are presented and the sharpness of numerical layers is established. For the EO-scheme, stability of a physically correct solution with respect to time evolution is shown.


References [Enhancements On Off] (What's this?)

  • [1] C. Bardos, A. Y. LeRoux and J. C. Nedelec, "First-order quasilinear equations with boundary conditions," Comm. Partial Differential Equations, v. 4, 1979, pp. 1017-1034. MR 542510 (81b:35052)
  • [2] M. G. Crandall & A. Majda, "Monotone difference approximations for scalar conservation laws," Math. Comp., v. 34, 1980, pp. 1-21. MR 551288 (81b:65079)
  • [3] P. Embid, J. Goodman & A. Majda, "Multiple steady states for 1-D transonic flow," SIAM J. Sci. Statist. Comput., v. 5, 1984, pp. 21-41. MR 731879 (86a:76029)
  • [4] B. Engquist & S. Osher, "One-sided difference approximations for nonlinear conservation laws," Math. Comp., v. 36, 1981, pp. 321-351. MR 606500 (82c:65056)
  • [5] F. A. Howes, "Boundary-interior layer interactions in nonlinear singular perturbation theory," Mem. Amer. Math. Soc., No. 203, 1978. MR 0499407 (58:17288)
  • [6] L. K. Jackson, "Subfunctions and second-order ordinary differential inequalities," Adv. in Math., v. 2, 1968, pp. 307-363. MR 0229896 (37:5462)
  • [7] H. W. Liepmann & A. Roshko, Elements of Gas Dynamics, Wiley, New York, 1957. MR 0092515 (19:1121a)
  • [8] J. Lorenz, Nonlinear Boundary Value Problems with Turning Points and Properties of Difference Schemes (W. Eckhaus and E. M. de Jager, eds.), Springer Lecture Notes in Math., vol. 942, Springer-Verlag, Berlin and New York, 1982. MR 679352 (84a:34025)
  • [9] J. Lorenz, "Numerical solution of a singular perturbation problem with turning points," in Equadiff 82 (H. W. Knobloch and K. Schmitt, eds.), Lecture Notes in Math., vol. 1017, Springer-Verlag, Berlin and New York, 1983. MR 726601 (84m:65090)
  • [10] J. Lorenz, "Analysis of difference schemes for a stationary shock problem," SIAM J. Numer. Anal., v. 21, 1984, pp. 1038-1052. MR 765505 (86b:34107)
  • [11] M. Nagumo, "Über die Differentialgleichung $ y''= f(x,y,y')$," Proc. Math. Soc. Japan, v. 19, 1937, pp. 861-866.
  • [12] O. A. Oleinik, "Discontinuous solutions of non-linear differential equations," Amer. Math. Soc. Transl. (2), v. 26, 1963, pp. 95-172. MR 0151737 (27:1721)
  • [13] S. Osher, "Numerical solution of singular perturbation problems and hyperbolic systems of conservation laws," in Analytical and Numerical Approaches to Asymptotic Problems in Analysis (O. Axelsson, L. S. Frank and A. von der Sluis, eds.), North-Holland, Amsterdam, 1981. MR 605507 (83g:65098)
  • [14] S. Osher, "Nonlinear singular perturbation problems and one sided difference schemes," SIAM J. Numer. Anal., v. 18, 1981, pp. 129-144. MR 603435 (83c:65188)
  • [15] G. R. Shubin, A. B. Stephens & H. M. Glaz, "Steady shock tracking and Newton's method applied to one-dimensional duct flow," J. Comput. Phys., v. 39, 1981, pp. 364-374.
  • [16] A. B. Stephens & G. R. Shubin, "Existence and uniqueness for an exponentially derived switching scheme," SIAM J. Numer. Anal., v. 20, 1983, pp. 885-889. MR 714686 (85c:65109)
  • [17] A. B. Stephens & G. R. Shubin, Exponentially Derived Switching Schemes for Inviscid Flow, Applied Math. Branch, Naval Surface Weapons Center, Silver Spring, Maryland, Report, 1981.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10, 76-08, 76L05

Retrieve articles in all journals with MSC: 65M10, 76-08, 76L05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1986-0815830-2
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society